Acetaminophen Poisoning

Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver. The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.

  • Causes

    Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:

    • Intentional overdose such as a suicide attempt
    • Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
    • Use of combinations of different medicines that contain acetaminophen

    Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, like alcohol.

  • Definition

    Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.

    The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.

  • Diagnosis

    Your doctor will ask about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:

    • Determine the level of acetaminophen in your blood
    • Check liver function
    • Assess the effect on the liver

  • Prevention


    To reduce your risk of acetaminophen poisoning, take the following steps:


    • Follow your doctor's directions or the directions on the package:

      • Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
      • Always ask your doctor if you have questions.
    • Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.

    • Avoid taking multiple medicines that all contain acetaminophen:

      • Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.
      • Beware of medications that may be combination medicine like cold medication
    • When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
    • Avoid taking acetaminophen during periods of prolonged fasting.
    • Avoid heavy alcohol intake. Do not drink alcohol if you are taking medicines that contain acetaminophen.

  • Risk Factors

    Factors that may increase your risk of developing acetaminophen poisoning include:

    • Heavy alcohol use
    • Using multiple medicines that contain acetaminophen
    • Suicidal behavior

  • Symptoms

    At first, a person with acetaminophen poisoning may have no symptoms.

    When symptoms develop, they can include:

    • Nausea
    • Vomiting

    • Symptoms of liver failure:

      • Anorexia—no interest in eating
      • Nausea
      • Vomiting
      • Malaise
      • Abdominal pain (especially in the upper right portion of the abdomen)
      • Excessive sweating
      • Jaundice
      • Confusion, stupor
    Jaundice Skin from Damaged Liver
    Jaundice adult with label
    Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
    Copyright © Nucleus Medical Media, Inc.

  • Treatment

    Talk with your doctor about the best treatment plan for you. Treatment options include: